Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 194, NWS Springfield, MO

August 13, 2005Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 13, 2005, 2:18 PM CDT for Greene County, Missouri. It was in force for 59 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2005, 2:18 PM CDT (19:18 UTC)
Expired
Aug 13, 2005, 3:17 PM CDT
In force
59 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Greene County, MO

The radar

The Springfield radar (KSGF), 3 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 2:32 PM CDTTSTM WND GST 55Bois D Arc, MO
Aug 13, 2:32 PM CDTTSTM WND GST 55Bois D Arc, MO
Aug 13, 2:35 PM CDTTSTM WND DMGAsh Grove, MOTREES DOWN
Aug 13, 2:35 PM CDTTSTM WND DMGAsh Grove, MOTREES DOWN
Aug 13, 2:35 PM CDTTSTM WND DMGWillard, MOTREES DOWN
Aug 13, 2:35 PM CDTTSTM WND DMGWillard, MOTREES DOWN
Aug 13, 2:40 PM CDTTSTM WND DMGAsh Grove, MO6 INCH DIAMETER TREE LIMBS DOWN
Aug 13, 2:40 PM CDTTSTM WND DMGAsh Grove, MO6 INCH DIAMETER TREE LIMBS DOWN
Aug 13, 2:44 PM CDTTSTM WND GST 49(Sgf)Springfield Arpt, MOWIND GUST MEASURED BY UPPER AIR WIND GAGE AT NWS OFFICE.
Aug 13, 2:45 PM CDTTSTM WND DMGSpringfield, MONUMEROUS LINBS DOWN ON THE 4000 BLOCK OF WEST DIVISION
Aug 13, 2:45 PM CDTTSTM WND DMGSpringfield, MONUMEROUS LINBS DOWN ON THE 4000 BLOCK OF WEST DIVISION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
944 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 131919
SVRSGF
MOC077-132015-
/O.NEW.KSGF.SV.W.0194.050813T1918Z-050813T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 PM CDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 315 PM CDT.

* AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM ASH GROVE TO MARIONVILLE...AND MOVING NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR ASH GROVE BY 225 PM CDT.
  NEAR WALNUT GROVE BY 235 PM CDT.
  NEAR REPUBLIC BY 240 PM CDT.
  NEAR BATTLEFIELD BY 250 PM CDT.
  NEAR SPRINGFIELD BY 305 PM CDT.
  6 MILES WEST OF FAIR GROVE BY 315 PM CDT.

THE TOWNS OF BOIS DARC...CAVE SPRINGS...SACVILLE...GALLOWAY...
GLIDEWELL AND EBENEZER ARE ALSO IN THE PATH OF THESE SEVERE
THUNDERSTORMS.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 59 AND 85.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR 
DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO AN 
INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3710 9361 3728 9363 3729 9360 3741 9360
      3740 9310 3739 9308 3729 9310 3719 9309
      3710 9334

$$

CRAMER
4 follow-up statements
000 
WWUS53 KSGF 131933
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT SAT AUG 13 2005

MOC077-132015-
/O.CON.KSGF.SV.W.0194.000000T0000Z-050813T2015Z/
GREENE MO-
231 PM CDT SAT AUG 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR GREENE COUNTY UNTIL
315 PM CDT...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM ASH GROVE TO THREE MILES WEST OF REPUBLIC...AND MOVING 
NORTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR WALNUT GROVE BY 235 PM CDT.
  NEAR WILLARD BY 235 PM CDT.
  NEAR BATTLEFIELD BY 235 PM CDT.
  NEAR SPRINGFIELD BY 235 PM CDT.

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH.

THE TOWNS OF BOIS DARC...CAVE SPRINGS...SACVILLE...GLIDEWELL AND
EBENEZER ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 59 AND 77.

LAT...LON 3710 9360 3728 9363 3729 9360 3741 9360
      3740 9310 3740 9309 3729 9309 3711 9308
      3710 9334

$$

CRAMER
000 
WWUS53 KSGF 131943
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
242 PM CDT SAT AUG 13 2005

MOC077-132015-
/O.CON.KSGF.SV.W.0194.000000T0000Z-050813T2015Z/
GREENE MO-
242 PM CDT SAT AUG 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR GREENE COUNTY UNTIL
315 PM CDT...

AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MORRISVILLE TO BATTLEFIELD...AND MOVING NORTHEAST AT
40 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR STRAFFORD BY 300 PM CDT.

THE TOWNS OF SACVILLE...GLIDEWELL...GALLOWAY...EBENEZER...TURNERS AND
BASSVILLE ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 70 AND 88.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3711 9349 3742 9354 3740 9309 3729 9309
      3710 9309 3710 9334

$$

CRAMER
000 
WWUS53 KSGF 132005
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT SAT AUG 13 2005

MOC077-132015-
/O.CON.KSGF.SV.W.0194.000000T0000Z-050813T2015Z/
GREENE MO-
304 PM CDT SAT AUG 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR GREENE COUNTY UNTIL
315 PM CDT...

AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SPRINGFIELD...NEAR 
THE INTERSECTION OF HIGHWAY 65 AND CHESTNUT...AND MOVING NORTHEAST 
AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR STRAFFORD BY 315 PM CDT.

THE TOWNS OF GALLOWAY...TURNERS AND BASSVILLE ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 80 AND 88.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3713 9324 3721 9330 3740 9309 3717 9309

$$

CRAMER
000 
WWUS53 KSGF 132017
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT SAT AUG 13 2005

MOC077-132027-
/O.EXP.KSGF.SV.W.0194.000000T0000Z-050813T2015Z/
GREENE MO-
317 PM CDT SAT AUG 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR GREENE COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 315 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3713 9324 3721 9330 3740 9309 3717 9309

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:48 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 13, 11:48 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 AM CDT SAT AUG 13 2005

.DISCUSSION...

FORECAST LOOKS RIGHT ON TRACK AND MADE ONLY SOME MINOR ADJUSTMENTS
TO MAX TEMPS.

PULSE THUNDERSTORMS ARE ERUPTING ACROSS THE REGION LATE THIS MORNING
IN RESPONSE TO DIURNAL HEATING AND A TROPICAL LIKE AIRMASS IN
PLACE.  THE 12Z SOUNDING INDICATED GOOD POTENTIAL FOR PULSE SEVERE
STORMS THIS AFTERNOON...WITH MICROBURSTS BEING THE PRIMARY HAZARD.
CHANCE TO LIKELY POPS IN THE GRIDS COVERS THIS WELL AND DECIDED TO
NOT MAKE ANY CHANGES TO ONGOING WEATHER AND POP GRIDS.

MIXED LAYER CAPES HAVE INCREASED TO APPROXIMATELY 1500 J/KG WITH
DOWNDRAFT CAPES ON THE ORDER OF 1000 J/KG...WHICH IS SUFFICIENT FOR
WET MICROBURSTS.  STAY TUNED.

&&

.AVIATION...
LIKE YESTERDAY...UPDRAFTS ARE GOING UP AT RANDOM AROUND THE
SPRINGFIELD AIRPORT.  NONE OF WHICH APPEAR TO BE AFFECTING THE
RUNWAY WITHIN THE NEXT HOUR OR SO.  WILL LEAVE THUNDER OFFICIALLY
OUT OF THE TAF IN THE SHORT TERM...AND INCLUDE A VCTS.  HOWEVER...FLIGHT
CONDITIONS ARE BOUND TO DETERIORATE WITHIN THE NEXT 12 HOURS OR
SO...AS A FRONT IS SCHEDULED TO MAKE PROGRESS TOWARD SOUTHWEST
MISSOURI.  A BAND OF SHOWERS AND THUNDERSTORMS WILL FOLLOW...MOST
LIKELY AFFECTING THE SPRINGFIELD AIRPORT LATE THIS AFTERNOON AND
THIS EVENING.  THE JOPLIN AIRPORT WILL BE AFFECTED BY STORMS SOONER
THAN SPRINGFIELD...AND WILL ADVERTISE THIS IN THE TAFS.

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

CRAMER
Hazardous weather outlook, Aug 13, 1:00 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 13 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS WITH HEAVY RAINFALL AND
  FREQUENT CLOUD TO GROUND LIGHTNING. ISOLATED STRONG TO SEVERE
  STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS UP TO 60 MPH
  AND SMALL HAIL.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
  THROUGH TONIGHT. HOWEVER THE STORMS WILL BE CONCENTRATED NORTH
  OF INTERSTATE 44.

  DISCUSSION:

  A NEARLY STATIONARY FRONT STRETCHING FROM CENTRAL MISSOURI TO
  SOUTH CENTRAL KANSAS WILL INTERACT WITH A VERY MOIST AND
  MODERATELY UNSTABLE AIRMASS TO PRODUCE SCATTERED TO NUMEROUS
  THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE
  MORE NUMEROUS ALONG AND NORTH OF INTERSTATE 44 CLOSER TO THE
  FRONT. A FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS...BUT
  ATMOSPHERIC CONDITIONS ARE NOT CONDUCIVE TO ORGANIZED SEVERE
  WEATHER. THUNDERSTORMS WILL CONTINUE TONIGHT MAINLY ALONG AND
  NORTH OF INTERSTATE 44. VERY HEAVY RAIN WILL LIKELY FALL IN THE
  STRONGER STORMS WITH RAINFALL AMOUNTS POSSIBLY EXCEEDING TWO
  INCHES. LOCALIZED FLOODING COULD DEVELOP WHERE STORMS TRACK OVER
  THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  SEVERAL ROUNDS OF THUNDERSTORMS WILL AFFECT MUCH OF THE OUTLOOK
  AREA INTO EARLY NEXT WEEK AS THE FRONT STALLS ACROSS THE AREA.
  LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. ORGANIZED SEVERE WEATHER
  IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT DUE TO THE
  ISOLATED NATURE OF THE SEVERE WEATHER. SPOTTERS ARE ENCOURAGED TO
  RELAY HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN
  SPRINGFIELD MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Aug 13, 2:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT SAT AUG 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     4 SE NEVADA             37.79N 94.32W
08/13/2005                   VERNON             MO   LAW ENFORCEMENT

            SEVERE THUNDERSTORM WIND GUSTS DOWNED TREES.

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:42 PM CDTSevere Thunderstorm WarningSGFVernon18 min
Aug 13, 2:45 PM CDTSevere Thunderstorm WarningSGFPolk39 min
Aug 13, 2:50 PM CDTSevere Thunderstorm WarningSGFDallas50 min
Aug 13, 2:59 PM CDTSevere Thunderstorm WarningSGFWebster50 min
Aug 13, 3:13 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Miller, Morgan82 min
Aug 13, 3:45 PM CDTSevere Thunderstorm WarningSGFPulaski77 min
Aug 13, 4:03 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps72 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.